Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2008, 3:19 PM EDT for Buckingham County, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2008, 3:19 PM EDT (19:19 UTC)
- Expired
- Apr 26, 2008, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 136 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 3:35 PM EDT | HAIL 0.75 | Gold Hill, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 261919
SVRRNK
VAC029-261945-
/O.NEW.KRNK.SV.W.0039.080426T1919Z-080426T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SAT APR 26 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 345 PM EDT.
* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR GOLD HILL...OR 6 MILES NORTHEAST OF
DILLWYN...AND MOVING SOUTHEAST AT 17 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOLD HILL...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3766 7824 3764 7824 3748 7837 3754 7851
3768 7838
TIME...MOT...LOC 1919Z 297DEG 15KT 3759 7837
$$
DS2 follow-up statements
000 WWUS51 KRNK 261934 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT SAT APR 26 2008 VAC029-261945- /O.CON.KRNK.SV.W.0039.000000T0000Z-080426T1945Z/ BUCKINGHAM VA- 334 PM EDT SAT APR 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR EASTERN BUCKINGHAM COUNTY... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GOLD HILL...OR 7 MILES NORTHWEST OF CUMBERLAND...MOVING SOUTHEAST AT 17 MPH. . TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3764 7824 3748 7837 3755 7844 3764 7838 TIME...MOT...LOC 1934Z 297DEG 15KT 3756 7830 $$ DS
000 WWUS51 KRNK 261944 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT SAT APR 26 2008 VAC029-261954- /O.EXP.KRNK.SV.W.0039.000000T0000Z-080426T1945Z/ BUCKINGHAM VA- 344 PM EDT SAT APR 26 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCKINGHAM COUNTY EXPIRES AT 345 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3764 7824 3748 7837 3755 7844 3764 7838 TIME...MOT...LOC 1944Z 307DEG 12KT 3754 7831 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 1:52 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 26, 1:52 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT SAT APR 26 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE EAST INTO THE REGION THIS AFTERNOON BEFORE STALLING ACROSS NORTH CAROLINA TONIGHT. THE FRONT WILL RETURN BACK NORTH AS A WARM FRONT SUNDAY AHEAD OF A MUCH STRONGER LOW PRESSURE SYSTEM PASSING TO THE WEST SUNDAY NIGHT. A STRONG COLD FRONT ASSOCIATED WITH THIS LOW WILL SWEEP EAST THROUGH THE AREA MONDAY FOLLOWED BY MUCH COOLER WEATHER FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MODIFIED SOUNDINGS FROM RNK AND GSO SHOW SOME CAPES AROUND 1400 J/KG EAST OF THE BLUE RIDGE THIS AFTERNOON WITH A DECENT DEW POINT DEPRESSION IN THE LOWEST 100 MB OF THE SOUNDING AND LARGE DCAPES OF 600-800 J/KG. CELLS STARTING TO DEVELOP AT 16Z IN NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA AND BETWEEN FVX AND CHO WHERE THE LATEST MSAS AND LAPS ANALYSIS IS SHOWING THE INSTABILITY IS AT A RELATIVE MINIMUM. HAVE SLIGHTLY ADJUSTED THE TIMING OF THE FRONT AND ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT BASED ON THE TIMING FROM THE RUC AND 12Z NAM. HAVE ALSO INCREASED CHANCE OF RAIN EAST OF THE BLUE RIDGE BETWEEN 19-01Z SINCE THERE SHOULD BE ENOUGH INSTABILITY AND EITHER A PREFRONTAL OUTFLOW BOUNDARY OR THE ACTUAL COLD FRONT WILL TRIGGER SOME LIFT AND BASED ON CURRENT RADAR TRENDS. STAYED CLOSE TO A BLEND OF MAV/MET GUIDANCE FOR LOWS TONIGHT...KEEPING IT MILDER IN THE EXTREME SOUTHERN COUNTY WARNING AREA WHERE THE CLOUDS MAY NOT CLEAR OUT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... DRY WEATHER LOOKS SHORT LIVED INTO SUNDAY AS NEXT STRONGER S/W RIDES UP THE RESIDUAL FRONT FROM THE SW AND GRADUALLY LIFTS THE FRONT BACK THRU THE REGION BY SUNDAY NIGHT. GUIDANCE DIFFS CONTINUE TO EXIST ON SUNDAY IN REGARDS TO NE ADVANCE OF DEEP MOISTURE INTO THE WEAK RIDGE/WEDGE WITH THE GFS QUITE FAST/WET WHILE MOST OTHER MODELS INCLUDING THE ENSEMBLES SLOWER WITH BEST LIFT PINNED IN THE FAR SW. THEREFORE FOLLOWING A SLIGHTLY DRIER TREND EXCEPT IN THE NC MOUNTAINS WHERE SE UPSLOPE FLOW LIKELY TO LEAD TO MORE SHRA THAN GUIDANCE DEPICTS. DEEPER RH FLUX WILL OCCUR SUNDAY NIGHT AS THE WARM FRONT LIFTS NORTH AND THEN MONDAY ALONG THE COLD FRONT WHEN PRECIP LOOKS AIDED BY UPPER DIFFLUENCE AND STRONG 85H JET. APPEARS GOOD POTENTIAL TO SEE A DECENT SWATH OF QPF MOVE THRU THE REGION MONDAY UNLESS SPEED MAX SEEN ACROSS THE SE STATES CAUSES CONVECTION TO CUT OFF NORTHWARD INFLOW. OTRW CONTINUING TO RUN WITH MAINLY HIGH LIKELY POPS FOR NOW SUNDAY NIGHT GIVEN THE OVERDONE GFS QPF IN THE WARM SECTOR AND THEN LIKELYS TO CAT EAST MONDAY AS THE COLD FRONT ARRIVES. BUMPED UP TEMPS SOME SUNDAY/SUNDAY NIGHT...THEN LOWERED A CAT OR SO WEST MONDAY WHERE STEADY OR SLOW TEMP FALLS LIKELY IN THE AFTERNOON. SHRA LOOKS TO TAPER OFF BY LATE MONDAY BEHIND THE FRONT WITH INCREASING LOW LEVEL NW FLOW MAKING FOR DOWNSLOPE DRYING EAST AND UPSLOPE CLOUDS/-SHRA FAR WEST. AXIS OF 5H COLD POOL PIVOTING THRU LATER MONDAY NIGHT COMBO WITH COLD ADVECTION SUPPORTS A CHANGE TO ELEVATION SNOW SHOWERS LATE SO INCLUDED MENTION MAINLY ABOVE 3K FEET. OTRW CUT BACK ON POPS MONDAY NIGHT AND LOWERED TEMPS SOME GIVEN PROGGED CHILLY 85H VALUES. && .LONG TERM /TUESDAY THROUGH FRIDAY/... 00Z/26 GFS IS WEAKER WITH UPPER LOW ACROSS SE CANADA/NEW ENGLAND NEXT WEEK COMPARED TO ITS PREVIOUS RUNS. HOWEVER...IT STILL IS DEEPER/STRONGER THAN THE 12Z ECMWF AND 00Z/26 CANADIAN RUNS. SFC FRONT WILL BE WELL EAST OF THE FORECAST AREA BY TUESDAY MORNING...BUT NORTHWEST FLOW AND RESIDUAL MOISTURE WILL BRING SOME SCT PCPN TO FAVORED WESTERN UPSLOPE REGIONS AND LOW LEVEL TEMPS SUPPORT PRECIP FALLING AS SNOW IN HIGHER ELEVATIONS OF GREENBRIER COUNTY. AS HIGH SETTLES OVER THE REGION TUESDAY NIGHT...WILL HAVE TO WATCH THE POTENTIAL FOR FROST/FREEZE IN MOUNTAIN VALLEYS...UNLESS CLOUDS IN NW FLOW KEEP TEMPS UP. FOR WED THROUGH FRIDAY...GFS KEEPS MEAN TROF OVER THE EASTERN USA AND WITH LARGE VORTEX SPINNING ACROSS SE CANADA/NEW ENGLAND...SFC BOUNDARY SLIPS INTO NRN VIRGINIA THURSDAY...THEN SOUTH INTO OUR FORECAST AREA BY FRIDAY. THIS FRONTAL POSITION IS FURTHER NORTH THAN PREVIOUS RUNS. MEANWHILE...12Z ECMWF AND 00Z/26 CANADIAN ARE MUCH WEAKER WITH THE UPPER LOW AND PUSH RIDGE OVER THE FORECAST AREA LATE IN THE LONG TERM PERIOD. WITH THE GFS TRENDING WEAKER WITH NEW ENGLAND UPPER LOW...LEANED TOWARD WARMER/DRIER ECMWF/CANADIAN FOR WED/THUR...BUT FORECAST CONFIDENCE IN THIS PERIOD LOW. DID ADD SMALL POPS TO FRIDAY WITH 00Z/26 CANADIAN MODEL PUSHING WEAK SHORTWAVE INTO THE REGION AHEAD OF MIDWEST SYSTEM. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE SINCE 16Z AND WILL BE CLOSE TO ROA FOR THE BEGINNING OF THE TAF. BASED ON RADAR TRENDS TRIED TO NARROW DOWN THE TIMING OF WHEN CONVECTION WOULD BE NEAR THE OTHER TAF SITES. MVFR FOG IS QUESTIONABLE AT DAN OVERNIGHT SINCE MID LEVEL CLOUDS MAY NOT COMPLETELY CLEAR OUT OF EXTREME SOUTHERN VIRGINIA. OTHERWISE...THERE WILL BE A BRIEF PERIOD OF VFR CONDITIONS BEHIND THE FRONT TONIGHT AND SUNDAY. A RENEWED THREAT OF SHRA/TSRA WITH A FRONTAL PASSAGE RETURNS WITH THE PASSAGE OF A MUCH STRONGER COLD FRONT MONDAY. UNSETTLED CONDITIONS INCLUDING LINGERING LOW CLOUDS MAY PERSIST IN THE MOUNTAINS TUESDAY INTO WEDNESDAY OTRW VFR IS EXPECTED TO RETURN INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PC NEAR TERM...AMS SHORT TERM...JH/KK LONG TERM...PH AVIATION...AMS/JH
Hazardous weather outlook, Apr 26, 4:12 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 412 AM EDT SAT APR 26 2008 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-270815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 412 AM EDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLD HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY INTO TUESDAY NIGHT. THIS MAY RESULT IN FROST OR FREEZE CONDITIONS ESPECIALLY ACROSS THE VALLEYS BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-270815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 412 AM EDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AFTERNOON POSSIBLY BRINGING A FEW STRONG TO SEVERE THUNDERSTORMS TO PARTS OF THE AREA MAINLY EAST OF THE BLUE RIDGE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 26, 2:09 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 209 PM EDT SAT APR 26 2008 VAZ032-033-043-261915- PATRICK VA-FRANKLIN VA-HENRY VA- 209 PM EDT SAT APR 26 2008 AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF WOOLWINE...OR ABOUT 2 MILES SOUTH OF BUFFALO RIDGE...MOVING EAST AT 29 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRITZ AT 215 PM EDT...SANVILLE...FAIRY STONE STATE PARK AT 225 PM EDT...PHILPOTT DAM...SPENCER AT 230 PM EDT...BASSETT AT 235 PM EDT...STANLEYTOWN...FIELDALE AT 240 PM EDT...COLLINSVILLE... AND VILLA HEIGHTS AT 245 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH DURING THE NEXT 30 MINUTES. WIND GUSTS WILL BE 30 TO 40 MPH WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Local storm report, Apr 26, 2:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT SAT APR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 2 N EAGLE ROCK 37.66N 79.80W
04/26/2008 E0.75 INCH BOTETOURT VA PUBLIC
HAIL DIME TO PENNY SIZE COVERED GROUND
&&
AMSSpecial weather statement, Apr 26, 3:00 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT SAT APR 26 2008 NCZ020-261915- YADKIN NC- 300 PM EDT SAT APR 26 2008 AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF YADKINVILLE...OR ABOUT 3 MILES WEST OF LONE HICKORY...MOVING SOUTHEAST AT 14 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LONE HICKORY AT 310 PM EDT...COURTNEY AT 315 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 2:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 73 min |
| Apr 26, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 80 min |
| Apr 26, 2:44 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 61 min |
| Apr 26, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 59 min |
| Apr 26, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 59 min |
| Apr 26, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 62 min |
| Apr 26, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 56 min |
| Apr 26, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 58 min |
| Apr 26, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 56 min |
| Apr 26, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.